Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 5, 1996, 4:50 PM EDT for 4 counties in North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1996, 4:50 PM EDT (20:50 UTC)
- Expired
- Sep 5, 1996, 10:10 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 052048 FFWILM NCC019-047-129-141-060210- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 450 PM EDT THU SEP 5 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK ...COLUMBUS ...NEW HANOVER ...PENDER AT 445 PM...REPORTS OF STREET AND LOW-LYING AREAS ARE BEGINNING TO FLOOD. ALSO...MANY SMALL CREEKS ARE REACHING BANKFULL AND WITH CONTINUED HEAVY RAINS THESE CREEKS WILL BEGIN FLOODING. FLOODING WAS REPORTED AT OLD MILL ROAD OF HIGHWAY 117 AND IN THE NORTH CHASE COMMUNITY. DOPPLER ESTIMATES INDICATE THAT 4 TO 5 INCHES OF RAIN HAS FALLEN ALONG THE COASTAL COUNTIES AND EASTERN COLUMBUS COUNTY. AS THE LARGE RAINBANDS ROTATE AROUND HURRICANE FRAN AN ADDITIONAL 4 TO 5 INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT 6 HOURS. THIS WILL ONLY INCREASE THE CHANCES OF ADDITIONAL FLOODING. PEOPLE IN THESE AREAS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULD FLOODWATERS THREATEN. & HAWKINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 5, 2:53 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU SEP 5 1996
RDU: THINK WE ALREADY HAVE EVERY HEADLINE KNOWN TO MAN IN THE ZFP.
DISC: KMHX 88-D STARTING TO PICK UP NMRS 10K FT MESO'S WITH HOOK
ECHOS 25-40 MILES OFFSHORE OF ILM CWA. EXPECT THINGS TO RAPIDLY
DETERIORATE ACROSS MY CWA BETWEEN 4-6 PM. WE THINK LANDFALL WILL BE
IN BRUNSWICK CO 00-02Z BASED ON RADAR SAT FIXES. MODELS FAIRLY
CONSISTENT IN BRINGING SYSTEM INTO CNTRL NC OVERNIGHT. MAIN
QUESTION IS WILL FRAN INTENSIFY? LAST FEW VIS/IR SAT PIX INDICATE
COOLING TOPS ARND EYE SO THIS REMAINS A POSSIBILITY. FORTUNATELY
FLT LVL WNDS AND PRES HAVE NOT CHANGED IN LAST RECON FIX.
HVY RAINS OF 5 TO 10 INCHES ON TOP OF RAIN SOAKED GROUND WILL
CONTINUE FLOOD THREAT OVERNIGHT. WIND GUSTS TO HURRICANE FORCE WILL
HAVE NO TROUBLE IN KNOCKING OVER TREES. THROW IN THE THREAT OF A
FEW TORNADOES AND IT WILL STILL BE A DANGEROUS NIGHT ACROSS MY CWA.
AGREE WITH DAY2 SVR DISC AS FEEDER BANDS INTO REMNANTS OF FRAN WILL
HAVE FVRBL HELOCITY AND LOWER MEAN RH IMPLIES INSOLATION. MORE TSRA
POSSIBLE SAT AS ENUF MOIST/INSTAB REMAINS.
CWF: WOW 32 FT SEAS AT FPSN!!! HAVE NOT DEVIATED MUCH FROM CURRENT
FCST. TOUGH TRYING TO FIGURE SEA HGTS 2-4TH PERIODS SINCE SEAS
OFFSHORE WILL BE 25+ FT OVERNIGHT BUT GAVE IT THE OL COLLEGE TRY.
ANY COMMENTS SUGGESTIONS RDU/ILM GIVE ME A HOLLER. WILL SEND
RDUWRKCWF OVER AFOS FOR YOUR READING PLEASURE.
.MHX...HURRICANE WARNING ENTIRE COAST AND SOUNDS.
FLASH FLOOD WATCH TONIGHT AND FRIDAY.
HIGH WIND WATCH PARTS OF CSTL PLAIN TONIGHT.
JMEIn the hours before
Special weather statement, Sep 5, 10:56 AM EDT, 5 hours 54 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-061200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 601 AM EDT THU SEP 5 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARION DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON .................................................................... SYNOPSIS...HURRICANE FRAN IS EXPECTED TO MAKE LANDFALL ALONG THE NORTH COAST OF SOUTH CAROLINA EARLY FRIDAY MORNING. RAINBANDS AHEAD OF THE EYE WILL SPREAD ACROSS THE ENTIRE AREA. THE BANDS WILL MOVE OVER COASTAL SECTIONS AROUND MID MORNING AND OVER INLAND AREAS BY LATE MORNING. SOME THUNDERSTORMS WILL BE EMBEDDED IN THESE RAINBANDS. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT WILL BE TORNADOES. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT2 TO THE WEATHER SERVICE. IRELAND
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:43 PM EDT | Flash Flood Warning | ILM | Bladen | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.